How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Hi Dr.Z I have tried to split the dosage and has not made

This answer was rated:

Hi Dr.Z
I have tried to split the dosage and has not made any difference. Upon reflection, I think my depression is still lingering around a bit. Wondering if I should be increasing the dose of either drug. If I were to do that, which one would you suggest?

Dr. Z. :

Hello again,

Dr. Z. :

So you are still feeling irritable and agitated?

Customer: Yes
Dr. Z. :

That is unfortunate, I still think it is the Lamictal causing the irritability and agitation, since that was the newest medication added before these symptoms started. You can increase the Wellbutrin to see if it helps with the irritability and agitation.

Dr. Z. :

You can go as high as 300mg of the Wellbutrin, but I would suggest going to 200mg to start with and see if that makes a difference.

Customer: Okay, the Wellbutrin I have is Extended release so they only come in 150mg. So should I go to 300?
Dr. Z. :

You can go to 300mg with those tablets. You cannot split the extended release tablets as that harms the efficacy of the extended release function in them. This should help lower your agitation and irritability within a couple weeks.

Dr. Z. :

300mg is typically the target dosage for depression

Customer: Okay I will go ahead and try that, will it help with anxiety as well?
Dr. Z. :

Also I just want to ask because I do not believe I asked last time we spoke, but are you drinking alcohol at all?

Dr. Z. :

Wellbutrin will help with anxiety that is associated with your depressive symptoms. Anxiety and depression are commonly seen together, so Wellbutrin can be effective in this regard.

Customer: I do drink on occasion. Maybe once or twice a month. If I do, usually no more that 3 drinks.
Dr. Z. :

Okay, well that is not enough to cause this long term feeling agitation and irritability you have been having. But alcohol and wellbutrin mixed together do cause some adverse effects, like agitation, so I just want you t be aware of that.

Customer: I know not to drink too much as I know it is does not help depression at all
Dr. Z. :

Thats true it definitely does not help with depression, but I also wanted you to know that it does not mix well with the Wellbutrin too.

Dr. Z. :

But once or twice a month does not account for your symptoms, I just wanted to make sure

Customer: So you are saying that I can have a few drinks on occasion ?
Dr. Z. :

No, I would advise not to drink at all while on the Wellbutrin. In addition to the agitation symptoms, these other side effects can happen if taking alcohol while using Wellbutrin; seizures, hallucinations, delusions, paranoia, mood and behavioral changes, depression, suicidal thoughts, anxiety, and panic attacks.

Dr. Z. :

Wellbutrin can be sensitive to alcohol use, if you must drink though, I would say no more than one drink once or twice a month.

Customer: Okay. I will try increasing the wellbutrin and see how it goes. Should I leave the Lamotrigine as is?
Dr. Z. :

I would leave the Lamictal as it is right now, but if the increase of Wellbutrin has no effect in at most 4 weeks, then you may have to reduce the Lamictal to 200mg, which should lower any agitation or irritability, but may effect your resistant depressive symptoms too. This is why lets see what increasing the Wellbutrin would do first because I do not want to lower the Lamictal as that is an effective medication for resistant depression.

Dr. Z. :

You also told me that you would see your primary care doctor in 2 weeks last time we spoke, has that happened yet or not?

Customer: When I originally talked to my Dr. About the agitation, he said that the lamotrigine should definitely not be causing any issues .like that.
Dr. Z. :

I remembered you having that conversation with him and I agreed that agitation is not usually a symptom with it, but it can be a very rare adverse effect.

Customer: i was supposed to see him last Tuesday, but I got a call fr the office and they had to cancel and rescheduled it for oct 3.
Dr. Z. :

Oh wow, October 3rd, that is a while away. But there is anecdotal information out there of increased agitation associated with Lamictal at higher doses, so this has occurred to other people as well. I am hoping the Wellbutrin can lower it for you.

Customer: Sorry, I did not finish my previous comment. I can't help wondering if I should try raising the lamotrigine. I remember when I started I last Dec that he said some people require dosages of about 300 to 400.
Dr. Z. :

I think raising the Lamictal does help with depressive symptoms a lot, but I think it may increase your agitation and irritability as well. Now there is a possibility that this irritability and agitation is associated with your depression, as these are symptoms of depression, but I do not think so because you have no other depressive symptoms that you have told me about. Also increasing the Wellbutrin first is a safer route then the Lamictal because the Lamictal is a stronger medication with more serious side effects.

Customer: The other symptom I am having is that I have no energy. Just want to sit on the couch all day, and take naps in the afternoon.
Customer: I am a working out 3 times a week with a personal trainer and nutritionist
Dr. Z. :

Low energy is definitely a symptom of depression as well, so these symptoms may be caused by your resistant depression and increasing the Lamictal may help. But I would still go with the increased Wellbutrin first to see if this helps as this is a more conservative route, with less chance of side effects.

Customer: So I am really trying to be as healthy as I can, but still have no energy
Customer: What side effects are you concerned with the lamotrigine
Dr. Z. :

Well the biggest concern is always with the skin rashes associated with the lamictal and this risk increases as you increase the dosage. But also irritability is a side effect that can occur as well at increased dosages, although this is not as common. Here are a list of all the known side effects of the Lamictal.

Customer: Okay, so far have not had any signs of a rash at any point.
Customer: How long would it take to know if the lamotrigine is increasing the agitation ?
Dr. Z. :

That is really good and you probably will tolerate an increase in Lamictal. But since I am not your primary care doctor, I think you should only increase your medication with your primary care doctor's knowledge as I said this is a strong medication, so that is why I would wait until Oct. 3rd if your symptoms of agitation or irritability have not been resolved yet to discuss increasing the Lamictal.

Dr. Z. :

Since agitation is not a well known side effect of Lamictal, there really is not timeline. I just remember you telling me that your agitation increased when you increased the dosage of the Lamictal and you were concerned about the increase of the combination with the Wellbutrin

Dr. Z. :

So usually since your agitation started as you increased your Lamictal, that is suggesting that the Lamictal caused this

Customer: Okay, I understand. Maybe I will increase the Wellbutrin as you have suggested and I should be able to tell if it is helping by the time I see my Dr.
Dr. Z. :

The increase in Wellbutrin should also help with the depressive symptoms as well, so if this irritability and agitation is associated with your depression then the increase in Wellbutrin should have an impact either way.

Customer: Okay, I will try that. Thank you so much for your help.
Dr. Z. :

Anytime, I am always happy to help. I hope it all works out well for you. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.

Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions